Texas, 2014

Damaging Wind and Heavy Rain in Texas, August 24, 2014

August 24, 2014 · NWS MAF · 2 events in 2 counties and zones

There was an axis of instability across the Permian Basin. Good moisture was generally across the area, but a dry sub-cloud layer was also present which was conducive to gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an axis of instability across the Permian Basin. Good moisture was generally across the area, but a dry sub-cloud layer was also present which was conducive to gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 24, 4:38 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 24, 4:38 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT Sun Aug 24 2014

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

Area radars show an active afternoon of widespread, unorganized
convection across the area, w/sfc analysis showing a weak sfc
trough oriented SW-NE across the region, and temps pushing the
triple-digits in many locations. This should begin diminishing
shortly, as peak heating has passed. We'll insert some evening
tempo groups as needed, mainly KMAF/KFST. Otherwise, return flow
continues the next 24 hours. Forecast soundings re-develop a
widespread cu field most locations by late Monday morning, w/bases
7-8 kft agl. Best chances for convection Monday afternoon look to
be invof sfc trough over SE NM.

&&

.PREV DISCUSSION... /ISSUED 146 PM CDT Sun Aug 24 2014/

DISCUSSION...
The upper ridge centered over the Mississippi valley extends west
across TX and NM and will remain over the region through the week.
An approaching upper trough looks to take the top off the ridge
and it swings east and may result in slightly cooler temps late
in the week.

Models show a weak cold front approaching the CWA late Thursday
/early Friday but latest models not bringing it very far into the
area.  It may briefly make it into the region but does not appear to
be around long enough to bring much cooling.  If rain forms along
the front then could push farther south.

Late afternoon storms mainly over the mountains looks to be a good
bet again today and have started to get a few echos on radar.  Model
qpf keeps storms generally south of the Pecos river.  On Monday qpf
hits SE NM harder with fewer storms over the mtns... and reduced mtns
storms again on Tuesday.  Will keep low pops mainly over the mtns next
few days.

A southerly wind will keep low level moisture good with dewpts in
the 50s and 60s.  MAF sounding had a PW of 1.2 inches this morning
but model soundings indicate will have some drying of the airmass
with PW falling to 1 inch or less.  This could be due to a decrease
in Pacific moisture as the Hurricane off Mexico moves farther out to
see.  Still should have enough moisture for locally heavy rain in
some of the storms as steering winds remain light.

Above average highs are expected the first half of the week with
warm overnight temps.  By the end of the week should have a return
to more normal average highs.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 24, 11:34 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1234 PM CDT SUN AUG 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1234 PM CDT SUN AUG 24 2014 /1134 AM MDT SUN AUG 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN THIS
AFTERNOON AND EVENING, WITH MORE ISOLATED STORMS POSSIBLE AS FAR
EAST AS THE PERMIAN BASIN.  GUSTY WINDS OVER 55 MPH, FREQUENT
LIGHTNING STRIKES, HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 24, 3:44 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN AUG 24 2014

TXZ046-051-242230-
DAWSON-MARTIN-
444 PM CDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL MARTIN AND SOUTH CENTRAL DAWSON COUNTIES UNTIL 530 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER PATRICIA AT 445 PM CDT...
MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3258 10177 3235 10177 3248 10203 3266 10202
TIME...MOT...LOC 2145Z 291DEG 13KT 3255 10196
Special weather statement, Aug 24, 4:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT SUN AUG 24 2014

TXZ050-051-061-062-242330-
ECTOR-MARTIN-MIDLAND-ANDREWS-
552 PM CDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN ECTOR...NORTHWESTERN MIDLAND...SOUTHEASTERN
ANDREWS AND SOUTHWESTERN MARTIN COUNTIES UNTIL 630 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST OF
GARDENDALE AT 551 PM CDT...MOVING NORTHEAST AT 10 MPH.  THE PRIMARY
THREAT WITH THIS STORM WILL BE GUSTY WINDS UP TO 55 MPH.  THE
STRONGEST WINDS MAY BE FELT ALONG AN OUTFLOW BOUNDARY MOVING SOUTH
TOWARD MIDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3225 10230 3244 10221 3231 10198 3206 10206
      3201 10236
TIME...MOT...LOC 2251Z 212DEG 7KT 3226 10219

The radar

The Midland/Odessa radar (KMAF), 228 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Brewster

When
August 24, 5:30 PM CST to 6:10 PM CST
Where
Brewster County, 7 mi WNW of Alpine
Reported by
COOP Observer
Coordinates
30.409, -103.778

Heavy rain fell near Alpine with three quarters to an inch falling in 40 minutes.

Thunderstorm Wind, Andrews

When
August 24, 6:15 PM CST to 6:16 PM CST
Where
Andrews County, 2 mi E of Andrews
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.320, -102.516

A thunderstorm moved across Andrews County and produced a 58 mph wind gust near the town of Andrews. No damage was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537922, 537917.